Thunderstorm Wind, Pennington
- When
- May 20, 10:10 PM MST
- Where
- Pennington County, Wall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -102.240
Wind gusts were estimated at 60 mph.
A line of severe thunderstorms developed over eastern Pennington County and tracked northeast into western and northern portions of Haakon County. The storms produced wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over eastern Pennington County and tracked northeast into western and northern portions of Haakon County. The storms produced wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 9:57 PM MST, 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1057 PM MDT Thu May 20 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 223 PM MDT Thu May 20 2021 Upper analysis this aftn shows southwesterly flow aloft over the forecast area ahead of an upper low over the western CONUS. Latest surface analysis shows low pressure centered over SW WY/NE UT with a trough/front extending northeastward into SE MT, resulting in breezy to windy southeasterly low level flow across the forecast area. Current dewpoints are mainly in the 40s across northeastern Wyoming and in the 50s over western SD. MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging from 30-45kt to the southwest of our northeastern Wyoming zones. An upper shortwave, combined with diurnal heating and steepening lapse rates, has helped to develop scattered thunderstorms over the higher terrain of eastern Wyoming. Storms will continue to move northeastward into the forecast area this afternoon and evening. A few strong to severe storms are possible, with large hail and damaging wind gusts. The frontal boundary will move southeastward as a cold front tonight. Behind the front, low stratus and possibly some drizzle, will develop over northeastern Wyoming and parts of far western South Dakota with the stratus expected to linger at least through the morning. On Friday, the cold front will stall somewhere east of the Black Hills. Southwesterly flow aloft will continue to strengthen with embedded waves. 1000-2000J/KG MLCAPE will develop along and to the east of the cold front by afternoon. Relatively strong MLCIN will be an issue, but suspect forcing along cold front will be sufficient for surface based convection, some of which could be strong/severe. However, notable uncertainty exists given forecast soundings and potential for an extended period/area of stratus. On Saturday and Sunday, deep southwesterly flow will continue as moisture deepens. The upper low will eject into MT late Sunday. This will promote rather high pops for the weekend with diurnally driven convection. Temperatures will be near/slightly cooler than average. Next week looks drier, but storm track along US/Canadian border will support periodic frontal passages and chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS Through 06Z Friday Night) Issued At 1053 PM MDT Thu May 20 2021 Showers and thunderstorms will continue across portions of western SD with isolated areas of MVFR/IFR in heavier showers. Following the showers and thunderstorms, a cold front is pushing through the area tonight. Behind the front, conditions continue to deteriorate toward IFR as low stratus develops. These low stratus will persist through Friday morning across northeastern WY and far western SD. LIFR conditions will be found across higher elevations late tonight into Friday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 525 AM MDT Thu May 20 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening, potentially lingering into tonight. Some of these storms could be severe, with damaging winds and large hail the primary threats. Highest coverage of thunderstorms and potential for severe storms will be over northeastern Wyoming and far western South Dakota, including the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue across the area through the weekend. Isolated strong to severe storms will also be possible, particularly on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 13 NW BELLE FOURCHE 44.80N 104.03W
05/20/2021 M53 MPH BUTTE SD MESONET
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2021 M64 MPH HARDING SD ASOS
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
05/20/2021 M51 MPH CUSTER SD MESONET
0921 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
05/20/2021 M50 MPH MEADE SD MESONET
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 S NEW UNDERWOOD 44.09N 102.83W
05/20/2021 E1.00 INCH PENNINGTON SD PUBLIC
NICKEL TO QUARTER HAIL
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 1034 PM MDT Thu May 20 2021 SDZ031-073-210515- Pennington Co Plains SD-Southern Meade Co Plains SD- 1034 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES... At 1033 PM MDT, Doppler radar was tracking an area of strong thunderstorms 3 miles south of Curlew Lake, or 25 miles east of Rapid City, moving north at 35 mph. Nickel to quarter sized hail was recently reported south of New Underwood. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Underwood, Hereford, Viewfield and Curlew Lake. This includes Interstate 90 in South Dakota between Mile Markers 78 and 90. LAT...LON 4409 10259 4410 10284 4453 10291 4457 10246 TIME...MOT...LOC 0433Z 185DEG 29KT 4419 10276 Sherburn
Special Weather Statement National Weather Service Rapid City SD 1038 PM MDT Thu May 20 2021 SDZ030-031-073-210515- Custer Co Plains SD-Pennington Co Plains SD- Southern Meade Co Plains SD- 1038 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES... At 1037 PM MDT, Doppler radar was tracking an area of strong thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid City, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wasta, Scenic, Owanka, Wicksville and northern Badlands National Park. This includes Interstate 90 in South Dakota between Mile Markers 84 and 104. LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231 TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262 Sherburn
The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 05:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts to 70 mph caused power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951964, 951965.